LifestylePets

Actions

Course teaches staff how Narcan can reverse pet overdose

Animal Rescue sees rise in pets overdosing
Narcan.PNG
Posted at 10:58 PM, Sep 01, 2022
and last updated 2022-09-01 22:58:55-04

PALM BEACH COUNTY, Fla.  — The opioid crisis continues claiming thousands of lives and local animal advocates are raising the alarm as pets are also being impacted.

"What we've been seeing is a spike in animals going to E.R. clinics that are overdosing," said Elizabeth Accomando, the founder of the rescue. "I would never get these calls before."

Accomando said, at least twice a week, pet owners report their pet overdosing after getting into their drugs or edibles.

"If you're doing it to yourself, you're making that choice, your pet is not making that choice," said Accomando. "They don't know. They say, 'oh can I eat that?' A lot of dogs will just go and gobble up anything that hits the floor."

Thursday, the rescue partnered with USA Opioid Crisis Mortality Reduction INC. to train staff and community members on how to use the drug reversal tool.

"Thank you for being a good human and coming here to save the life of a human or animal," said Luis Garcia, the founder of USA Opioid Crisis Mortality Reduction Inc.

Garcia said his nonprofit has been around for 5 years and distributed over 7,000 Narcan sprays, saving over 300 lives as well as 1 puppy.

"A puppy was saved about two years ago by the veterinarian at Northlake Veterinary Clinic in Okeechobee County. The veterinary had read in the local newspaper that the sheriff had got my training my Narcan," said Garcia. "She called 911 and said 'can you help me? I have a dog, a puppy that might be overdosing. I have no Narcan.' And they sent a deputy over Code 3 and the deputy saved the puppy's life."

If your pet gets into your drugs and you see them having a bad reaction, you can spray Narcan into their nose. If their nose is too small, you can spray it into their mouth.

"The thing that's going to be difficult for me is the diagnosis, getting somebody to admit to me that that's what happened or what drug an animal got into," said Veterinarian Crystal Ramsey.

Ramsey said she lost her brother to an overdose and said the best way to help your pet is to be honest with your veterinarian.

"We're not your parents, we're not police, just tell us how to help your pet. If you're bringing your pet that needs help from me, just tell me the truth. That's gonna get you the fastest help possible," said Ramsey

If you use Narcan on one of your pets, you should contact your vet immediately.

A GoFundMe account was created to help Garcia distribute free Narcan during the training classes.